Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 291, NWS Hastings, NE

August 9, 2011Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2011, 6:18 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2011, 6:18 PM CDT (23:18 UTC)
Expired
Aug 9, 2011, 7:00 PM CDT
In force
42 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 113 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 4:10 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 9, 4:10 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
410 PM CDT TUE AUG 9 2011

.SHORT TERM...WHILE INSTABILITY IS SOMEWHAT LACKING ACROSS MUCH OF
THE FORECAST AREA THIS AFTERNOON...IN PART DUE TO CLOUD COVER THAT
MOVED IN AHEAD OF THUNDERSTORMS TO THE WEST...EXPECT GOOD DEEP
LAYERED SHEAR TO HELP MAKE UP FOR SOME OF THE LACK IN INSTABILITY
WITH THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS
DEVELOPING DURING THE LATE EVENING AND OVERNIGHT HOURS. IN
ADDITION...WITH THIS DEEP LAYERED SHEAR...COULD SEE THE
POSSIBILITY OF AN ISOLATED TORNADO OR TWO...SO INCLUDED A MENTION
IN THE HWO TO ADVERTISE THIS POTENTIAL. FINALLY...HEAVY RAINFALL
IS EXPECTED TO ALSO BE A POSSIBILITY...WITH THE LOW LEVEL JET
INCREASING OVERNIGHT AND FOCUSING NEAR THE LOCAL AREA.

NOT SURPRISINGLY...JUST ABOUT ALL MODEL SOLUTIONS DEPICT THE
CHANCE FOR WIDESPREAD PRECIPITATION/CONVECTION OVERNIGHT...SO
DECIDED TO MAINTAIN THE INHERITED RELATIVELY HIGH CHANCES FOR
PRECIPITATION ACROSS THE ENTIRE OUTLOOK AREA DURING THE OVERNIGHT
HOURS. ALSO CONTINUED WITH HIGH CHANCES DURING THE DAY ON
WEDNESDAY AS SIGNIFICANT CLOUD COVER IS EXPECTED TO PERSIST ACROSS
THE REGION AS COOLER AIR FILTERS IN FROM THE NORTH...WITH 850
TEMPS PROGGED TO DROP AROUND 6-8C. THE CLOUD COVER/SHOWERS/COOLER
AIRMASS WILL ALL COMBINE TO RESULT IN AN UNSEASONABLY COOL
AFTERNOON WEDNESDAY...WITH TEMPERATURES EXPECTED TO CLIMB ONLY
INTO THE THE LOWER TO MIDDLE 70S MOST LOCATIONS.

CHANCES FOR PRECIPITATION ARE THEN EXPECTED TO DIMINISH THROUGH
THE LATE AFTERNOON HOURS TOMORROW...AND CLOUDS WILL SLOWLY CLEAR
TOMORROW NIGHT...SO WITH THE EXPECTED MOIST SOILS...LIGHT
SOUTHEASTERLY WINDS AND CLEARING SKIES...ALSO DECIDED TO INTRODUCE
SOME PATCHY FOG TO THE FORECAST FOR EARLY THURSDAY MORNING.

.LONG TERM...STARTING 12Z THURSDAY. PRIMARY FORECAST CONCERNS CENTER UPON
PRECIPITATION CHANCES. LONG TERM MODEL GUIDANCE CONTINUES TO SUGGEST
THE MID AND UPPER LEVEL PATTERN WILL REMAIN NORTHWESTERLY FOR THE
MOST PART AS UPPER LEVEL RIDGING PERSISTS OVER THE SOUTHWESTERN
CONUS AND TROUGHING CONTINUES OVER THE GREAT LAKES REGION...WITH THE
UPPER LEVEL FLOW PERHAPS BECOMING QUASI-ZONAL AS THE RIDGE BUILDS
INTO THE SOUTHERN PLAINS BY THE END OF THE FORECAST PERIOD. THE
NAM...OPERATIONAL GFS AND EC ALL SUGGEST A MID LEVEL SHORT WAVE WILL
PUSH ACROSS PORTIONS OF THE CENTRAL PLAINS AND MISSOURI VALLEY
FRIDAY. AT THIS TIME IS APPEARS THE GREATEST MID LEVEL THERMAL
ADVECTION AND RESULTANT OMEGA WILL REMAIN OVER NORTHEASTERN PORTIONS
OF THE CWA AND THUS HAVE RELEGATED THE HIGHEST POPS ACROSS OUR
NORTHEAST FOR FRIDAY. DRIER CONDITIONS ARE THEN EXPECTED SATURDAY
THROUGH MUCH OF SUNDAY AS SURFACE RIDGING BUILDS IN AND KINEMATIC
FORCING SIGNIFICANTLY DECREASES BEHIND THE MID LEVEL SHORT WAVE.
LONG TERM GUIDANCE THEN SUGGESTS LOW LEVEL RETURN FLOW WILL
ESTABLISH ITSELF ACROSS THE REGION WITH PRECIPITATION CHANCES ALSO
RETURNING TO THE FORECAST SUNDAY NIGHT ONWARD AS LOW LEVEL THERMAL
ADVECTION INDUCES ISENTROPIC UPGLIDE...AND MID LEVEL PERTURBATIONS
ONCE AGAIN BEGIN INFILTRATING THE AREA AS THE UPPER LEVEL JET AXIS
PUSHES OVER PORTIONS OF THE REGION.

&&

.PREV DISCUSSION... /ISSUED 1240 PM CDT TUE AUG 9 2011/

AVIATION...18Z KGRI TAF. AN APPROACHING LINE OF SHOWERS AND
THUNDERSTORMS IS EXPECTED TO REACH KGRI BY AROUND
09/21Z...ASSUMING THEY HOLD TOGETHER AS THEY CONTINUE ON THEIR
CURRENT TRACK. OBS UPSTREAM INDICATE THAT CEILINGS AS WELL AS
VISIBILITIES WILL LIKELY REMAIN VFR AS THEY PASS BY...BUT COULD
SEE A BRIEFLY REDUCED VISIBILITY ASSOCIATED WITH SOME OF THE
HEAVIER EMBEDDED SHOWERS. MORE ACTIVE WEATHER HOWEVER IS EXPECTED
BY MID EVENING...WITH A SECOND BATCH OF SHOWERS AND THUNDERSTORMS
NEAR THE PANHANDLE OF THE STATE EXPECTED TO PASS BY THE TAF SITE
AFTER 10/00Z. COULD SEE SOME GUSTY WINDS AND WELL AS REDUCED
VISIBILITIES WITH THIS ACTIVITY AS WELL...WITH CEILINGS EXPECTED
TO LOWER AND EVENTUALLY REACH LOW VFR LEVELS LATE IN THE NIGHT.
LARGE SCALE WIND FLOW WILL REMAIN EAST SOUTHEASTERLY NEAR 10 KTS
DURING THE OVERNIGHT HOURS...EXCEPT NEAR THUNDERSTORMS WHERE
STRONG AND/OR GUSTY WINDS WILL BE POSSIBLE. SHOWERS AND A MID
LEVEL CLOUD DECK THEN EXPECTED TO PERSIST ACROSS KGRI FOR MUCH OF
THE DAY WEDNESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

SHORT TERM/AVIATION...ROSSI
LONG TERM...BRYANT
Hazardous weather outlook, Aug 9, 3:45 PM CDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT TUE AUG 9 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102045-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
345 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY
ACROSS THE ENTIRE OUTLOOK AREA THIS EVENING AND OVERNIGHT
TONIGHT...WITH SOME OF THESE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS UP TO 70 MPH...HAIL TO THE SIZE OF QUARTERS...ALONG
WITH VERY HEAVY RAINFALL. IN ADDITION...THERE IS A SMALL CHANCE
FOR ISOLATED TORNADOES ACROSS THE OUTLOOK AREA...MAINLY WEST OF A
LINE FROM HIGHWAY 281.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LINGERING THUNDERSTORMS ARE EXPECTED ACROSS THE REGION ON
WEDNESDAY...ALTHOUGH THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA
THURSDAY THROUGH FRIDAY NIGHT...AS WELL AS SUNDAY NIGHT THROUGH
MONDAY. ISOLATED SEVERE WEATHER WILL BE POSSIBLE DURING THESE
DAYS...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND
GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM
ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

ROSSI/BRYANT

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:04 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper41 min
Aug 8, 7:35 PM CDTSevere Thunderstorm WarningGIDHarlan, Kearney, Phelps40 min
Aug 8, 7:45 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper45 min
Aug 8, 8:10 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps33 min
Aug 8, 8:29 PM CDTSpecial Weather StatementGIDFranklin46 min
Aug 8, 8:33 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney42 min
Aug 8, 9:15 PM CDTSevere Thunderstorm WarningGIDFranklin45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.